Arizona, 2014

Flash Flood and Damaging Winds in Arizona, July 5, 2014

July 5, 2014 · NWS TWC · 5 events in 1 county or zone

5 inch range combined with weak steering flow produced a few very slow moving and heavy raining thunderstorms. Some storms impacted the Tucson metro, with wind damage, power outages, flash flooding and swift water rescues.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Precipitable water values in the 1.3-1.5 inch range combined with weak steering flow produced a few very slow moving and heavy raining thunderstorms. Some storms impacted the Tucson metro, with wind damage, power outages, flash flooding and swift water rescues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 5, 2:26 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 5, 2:26 PM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
226 PM MST SAT JUL 5 2014

.SYNOPSIS...A CHANCE OF THUNDERSTORMS OVER THE WEEKEND. A WEAK
DISTURBANCE IS EXPECTED TO HELP ENHANCE THUNDERSTORMS MONDAY AND
TUESDAY BEFORE SOME DRYING LEADS TO A DOWNWARD TREND THE SECOND HALF
OF NEXT WEEK.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP MAINLY
IN THE MOUNTAINS THIS AFTERNOON WITH THE AID OF DAYTIME HEATING AND
A WEAK IMPULSE MOVING NORTH OUT OF SONORA MEXICO. THE AIR MASS
REMAINED VERY MOIST AND THE STEERING FLOW WAS LIGHT AND VARIABLE
SO THE MAIN CONCERN THROUGH THIS EVENING WILL BE LOCALLY HEAVY
RAINFALL. CANNOT RULE OUT SOME STRONG WINDS WITH THE HEAVIER
DOWNPOURS. THE ACTIVITY SHOULD PRETTY MUCH DIMINISH AFTER SUNDOWN
AND AS THE IMPULSE MOVES OVER CENTRAL ARIZONA. SIMILAR COVERAGE
EXPECTED TOMORROW...BUT THE MEDIUM RANGE MODELS CONTINUED TO
ADVERTISE A STRONG IMPULSE ROTATING THROUGH SOUTHEAST ARIZONA ON
MONDAY. THIS FEATURE COULD RESULT IN MORE ORGANIZED THUNDERSTORM
ACTIVITY MONDAY AFTERNOON AND EVENING...WITH LINGERING AREAS OF RAIN
MONDAY NIGHT. THAT SAID...WILL KEEP THE TREND OF INCREASING POP
VALUES FOR MONDAY COMPARED TO TODAY AND SUNDAY. THEREAFTER...THE
LARGE SCALE PATTERN BECOMES LESS FAVORABLE FOR A DECENT COVERAGE IN
STORMS AS THE IMPULSE ROTATES OVER SOUTHERN ARIZONA AND TAKES A TURN
TOWARD THE NORTH THROUGH SOUTHEAST CALIFORNIA. BY NEXT WEEKEND
THOUGH...MODELS HINT AT THE FLOW PATTERN BECOMING MORE FAVORABLE FOR
WIDESPREAD THUNDERSTORM ACTIVITY STARTING SATURDAY INTO THE
FOLLOWING WEEK.

&&

.AVIATION...VALID THROUGH 07/00Z.  SCATTERED THUNDERSTORMS THRU
06/04Z WITH FOCUS OVER THE MOUNTAINS AND WESTERN PIMA COUNTY.  DUE
TO LIGHT WINDS ALOFT SLOW AND ERRATIC STORM MOTION EXCEPT WHERE
DRIVEN BY STRONG OUTFLOWS.  OTHERWISE FEW-SCT080 SCT-BKN120.  WIDELY
SCT THUNDERSTORMS REDEVELOPING AFT 06/19Z...AGAIN MAINLY OVER
MOUNTAINS.  WINDS VARIABLE TO 10 KTS EXCEPT VCNTY THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.  CERNIGLIA

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS INTO THIS EVENING.  WITH
SLOW MOVEMENT...THE STORMS ARE CAPABLE OF HEAVY RAINFALL.  EXPECTING
SOME WIDELY SCATTERED STORMS AGAIN SUNDAY...PRIMARILY OVER THE
MOUNTAINS.  MONDAY AND TUESDAY EXPECT AN INCREASE IN THE AMOUNT OF
CONVECTION ACROSS THE AREA...THEN CHANCES DIMINISHING SOME WEDNESDAY
ONWARD.  HUMIDITY LEVELS WILL REMAIN HIGH THROUGH WEDNESDAY THEN
DIMINISH A BIT THEREAFTER.  WINDS THROUGH NEXT WEEK WILL BE
GENERALLY LESS THAN 15 MPH WITH THE EXCEPTION OF STRONG GUSTY
OUTFLOW WINDS UNDER AND AROUND ANY THUNDERSTORMS.  CERNIGLIA

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 5, 3:55 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
355 PM MST SAT JUL 5 2014

AZZ503-504-507-513-514-052330-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND
ALTAR VALLEYS INCLUDING NOGALES AZ-
355 PM MST SAT JUL 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 430 PM
MST...

AT 344 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES WEST OF BENSON...OR 25 MILES EAST OF
GREEN VALLEY.  THIS STORM WAS NEARLY STATIONARY WITH A STRONG
OUTFLOW MOVING TOWARD THE TUCSON AREA.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ACROSS THE
METRO AREA. HEAVY RAIN AND SMALL HAIL IS POSSIBLE SOUTH AND EAST OF
VAIL.

AREAS AFFECTED BY THIS STORM INCLUDE...TUCSON...VAIL...RITA RANCH...
SAGUARO NATIONAL PARK EAST...DAVIS-MONTHAN AIR FORCE BASE...TUCSON
INTERNATIONAL AIRPORT...SAN XAVIER MISSION...SOUTH TUCSON...SEVEN
FALLS...SABINO CANYON AND CATALINA FOOTHILLS.

LAT...LON 3185 11071 3193 11116 3243 11086 3213 11047
      3213 11045 3185 11047
TIME...MOT...LOC 2254Z 180DEG 0KT 3198 11062

CERNIGLIA

The radar

The Tucson radar (KEMX), 15 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 5, 4:12 PM MST to 4:18 PM MST
Where
Pima County, 5.6 mi SSW of Vail Jct to 6.1 mi SSW of Vail Jct
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.962, -110.772

Thunderstorm wind gusts downed trees, blew over a gasoline pump and part of the roof of a business in Corona De Tucson.

Thunderstorm Wind, Pima

When
July 5, 4:31 PM MST to 4:40 PM MST
Where
Pima County, 7.88 mi N of Vail to 7.93 mi E of (Dma)davis Monthan A
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.163, -110.741

Thunderstorm winds snapped six power poles and downed trees along Old Spanish Trail from Irvington to Golf Links Roads. Over 1600 homes were left without power southeast of Houghton Escalante Roads.

Flash Flood, Pima

When
July 5, 4:45 PM MST to 7:00 PM MST
Where
Pima County, 3.17 mi W of Vail Jct to 6.44 mi S of Littletown
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.025, -110.774

Heavy rain falling at the rate of 0.5 in 15 minutes caused flash flooding as storms moved northwest across the east side of the Tucson metro area. Houghton Rd. was flooded south of the Pima County Fair Grounds. In addition, two people who were trapped on top of their SUV in Alamo Wash, at Yale Dr. and Kenyon Dr. were rescued. Another car was stranded in flood waters near Stella and Harrison Rd.

Thunderstorm Wind, Pima

When
July 5, 5:10 PM MST
Where
Pima County, 0.88 mi NW of Sabino
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
32.309, -110.830

Thunderstorm winds downed power poles near Sunrise Drive and Sabino Canyon Road.

Thunderstorm Wind, Pima

When
July 5, 5:35 PM MST to 5:45 PM MST
Where
Pima County, 2.78 mi SSE of Casas Adobes to 1.05 mi E of Jaynes
Measured
52 kt (60 mph) measured gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
32.283, -110.962

A spotter measured a wind gust of 60 mph at Tucson Mall. Thunderstorm winds downed trees near Limberlost and First Avenue, one of which fell on a car, while another fell on a mobile home. A tree also fell on a jeep at Magee and Oracle while other trees were downed near River and La Cholla. About 1300 customers lost power due to downed power lines in the Flowing Wells neighborhood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525476, 520740, 520759, 525382, 520751.